• Previous Article
    On landscape functions associated with transport paths
  • DCDS Home
  • This Issue
  • Next Article
    Self-improvement of the Bakry-Émery condition and Wasserstein contraction of the heat flow in $RCD (K, \infty)$ metric measure spaces
April  2014, 34(4): 1663-1681. doi: 10.3934/dcds.2014.34.1663

On the local theory of prescribed Jacobian equations

1. 

Centre for Mathematics and Its Applications, the Australian National University, Canberra, ACT 0200, Australia

Received  November 2012 Revised  May 2013 Published  October 2013

We develop the fundamentals of a local regularity theory for prescribed Jacobian equations which extend the corresponding results for optimal transportation equations. In this theory the cost function is extended to a generating function through dependence on an additional scalar variable. In particular we recover in this generality the local regularity theory for potentials of Ma, Trudinger and Wang, along with the subsequent development of the underlying convexity theory.
Citation: Neil S. Trudinger. On the local theory of prescribed Jacobian equations. Discrete and Continuous Dynamical Systems, 2014, 34 (4) : 1663-1681. doi: 10.3934/dcds.2014.34.1663
References:
[1]

L. Caffarelli, The regularity of mappings with a convex potential, J. Amer. Math. Soc., 5 (1992), 99-104. doi: 10.1090/S0894-0347-1992-1124980-8.

[2]

L. Caffarelli, Boundary regularity of maps with convex potentials II, Problems in mathematical analysis. No. 37. Ann. of Math., 144 (1996), 453-496. doi: 10.2307/2118564.

[3]

L. Caffarelli and V. I. Oliker, Weak solutions of one inverse problem in geometric optics. J. Math. Sci. (N. Y.), 154 (2008), 39-49. doi: 10.1007/s10958-008-9152-x.

[4]

Ph. Delanoë, Classical solvability in dimension two of the second boundary value problem associated with the Monge-Ampère operator, Ann. Inst. Henri Poincaré, Analyse Non Linéaire, 8 (1991), 443-457. doi: 10.1016/j.anihpc.2007.03.001.

[5]

A. Figalli, Y.-H Kim and R. J. McCann, Hölder continuity and injectivity of optimal maps, Arch. Ration. Mech. Anal., 209 (2013), 747-795. doi: 10.1007/s00205-013-0629-5.

[6]

D. Gilbarg and N. S. Trudinger, "Elliptic Partial Differential Equations of Second Order," Second edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 224. Springer-Verlag, Berlin, 1983.

[7]

T. Graf and V. Oliker, An optimal mass transport approach to the near-field reflector problem in optimal design, Inverse Problems, 28 (2012), 1-15. doi: 10.1088/0266-5611/28/2/025001.

[8]

C. E. Gutierrez, "The Monge -Ampère Equation," Progress in Nonlinear Differential Equations and their Applications, 44. Birkhäuser Boston, Inc., Boston, MA, 2001. doi: 10.1007/978-1-4612-0195-3.

[9]

F. Jiang, N. S. Trudinger and X.-P. Yang, On the Dirichlet Problem for Monge-Ampère type equations,, Calc. Var. Partial Differ. Equ., (): 00526. 

[10]

Y.-H. Kim and R. J. McCann, Continuity, curvature and the general covariance of optimal transportation, J. Eur. Math. Soc., 12 (2010), 1009-1040. doi: 10.4171/JEMS/221.

[11]

S. A. Kochengin and V. I. Oliker, Determination of reflector surfaces from near-field scattering data, Inverse Problems, 13 (1997), 363-373. doi: 10.1088/0266-5611/13/2/011.

[12]

A. Karakhanyan and X.-J. Wang, On the reflector shape design, J. Diff. Geom., 84 (2010), 561-610.

[13]

P.-L. Lions, N. S. Trudinger and J. Urbas, Neumann problem for equations of Monge-Ampère type, Comm. Pure Appl. Math., 39 (1986), 539-563. doi: 10.1002/cpa.3160390405.

[14]

G. Loeper, On the regularity of solutions of optimal transportation problems, Acta Math., 202 (2009), 241-283. doi: 10.1007/s11511-009-0037-8.

[15]

J.-K. Liu, Hölder regularity of optimal mappings in optimal transportation, Calc. Var. Partial Differ. Equ., 34 (2009), 435-451. doi: 10.1007/s00526-008-0190-5.

[16]

J.-K. Liu, Light reflection is nonlinear optimization, Calc. Var. Partial Differ. Equ., 46 (2013), 861-878. doi: 10.1007/s00526-012-0506-3.

[17]

J.-K. Liu, A class of nonlinear optimization problems with potentials, preprint (2012).

[18]

J.-K. Liu and N. S. Trudinger, On Pogorelov estimates for Monge-Ampère type equations, Discrete Contin. Dyn. Syst., 28, (2010), 1121-1135. doi: 10.3934/dcds.2010.28.1121.

[19]

J.-K. Liu and N. S. Trudinger, On classical solutions of near field reflection problems, preprint (2013).

[20]

J.-K. Liu, N. S. Trudinger and X. J. Wang, Interior $C^{2,\alpha}$ regularity for potential functions in optimal transportation, Comm. Partial Differential Equations, 35 (2010), 165-184. doi: 10.1080/03605300903236609.

[21]

X.-N. Ma, N. S. Trudinger and X.-J.Wang, Regularity of potential functions of the optimal transportation problem, Arch. Rat. Mech. Anal., 177 (2005), 151-183. doi: 10.1007/s00205-005-0362-9.

[22]

S. T. Rachev and L. Ruschendorff, "Mass Transportation Problems," Springer, 1998.

[23]

N. S. Trudinger, Recent developments in elliptic partial differential equations of Monge-Ampère type, International Congress of Mathematicians. Eur. Math. Soc., III (2006), 291-301.

[24]

N. S. Trudinger, On the prescribed Jacobian equation, Gakuto Intl. Series, Math. Sci. Appl. 20 (2008), Proc. Intl. Conf. for the 25th Anniversary of Viscosity Solutions, 243-255.

[25]

N. S. Trudinger, On the local theory of prescribed Jacobian equations, Conference in honor of 60th birthday of C.-S. Lin, Taipei, 2011, (https://maths.anu.edu.au/~neilt/RecentPapers.html).

[26]

N. S. Trudinger, On generated prescribed Jacobian equations, Oberwolfach Reports, 38 (2011), 32-36.

[27]

N. S. Trudinger, The local theory of prescribed Jacobian equations revisited,, (in preparation)., (). 

[28]

N. S. Trudinger and X.-J. Wang, The Monge-Ampère equation and its geometric applications, in "Handbook of Geometric Analysis," International Press (2008), 467-524.

[29]

N. S. Trudinger and X.-J. Wang, On convexity notions in optimal transportation, preprint (2008).

[30]

N. S. Trudinger and X.-J. Wang , On the second boundary value problem for Monge-Ampère type equations and optimal transportation, Ann. Scuola Norm. Sup. Pisa Cl. Sci., Series (5), 8 (2009), 143-174.

[31]

N. S. Trudinger and X.-J.Wang, On strict convexity and continuous differentiability of potential functions in optimal transportation, Arch. Rat. Mech.. Anal., 192 (2009), 403-418. doi: 10.1007/s00205-008-0147-z.

[32]

J. Urbas, On the second boundary value problem for equations of Monge-Ampère type, J. Reine Angew. Math., 487 (1997),115-124. doi: 10.1515/crll.1997.487.115.

[33]

J. Vetois, Continuity and injectivity of optimal maps, preprint (2011).

[34]

C. Villani, "Topics in Optimal Transportation," Graduate Studies in Mathematics, 58. American Mathematical Society, Providence, RI, 2003. xvi+370 pp. doi: 10.1007/b12016.

[35]

C. Villani, "Optimal Transportation, Old and New," Springer, 2008.

show all references

References:
[1]

L. Caffarelli, The regularity of mappings with a convex potential, J. Amer. Math. Soc., 5 (1992), 99-104. doi: 10.1090/S0894-0347-1992-1124980-8.

[2]

L. Caffarelli, Boundary regularity of maps with convex potentials II, Problems in mathematical analysis. No. 37. Ann. of Math., 144 (1996), 453-496. doi: 10.2307/2118564.

[3]

L. Caffarelli and V. I. Oliker, Weak solutions of one inverse problem in geometric optics. J. Math. Sci. (N. Y.), 154 (2008), 39-49. doi: 10.1007/s10958-008-9152-x.

[4]

Ph. Delanoë, Classical solvability in dimension two of the second boundary value problem associated with the Monge-Ampère operator, Ann. Inst. Henri Poincaré, Analyse Non Linéaire, 8 (1991), 443-457. doi: 10.1016/j.anihpc.2007.03.001.

[5]

A. Figalli, Y.-H Kim and R. J. McCann, Hölder continuity and injectivity of optimal maps, Arch. Ration. Mech. Anal., 209 (2013), 747-795. doi: 10.1007/s00205-013-0629-5.

[6]

D. Gilbarg and N. S. Trudinger, "Elliptic Partial Differential Equations of Second Order," Second edition. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 224. Springer-Verlag, Berlin, 1983.

[7]

T. Graf and V. Oliker, An optimal mass transport approach to the near-field reflector problem in optimal design, Inverse Problems, 28 (2012), 1-15. doi: 10.1088/0266-5611/28/2/025001.

[8]

C. E. Gutierrez, "The Monge -Ampère Equation," Progress in Nonlinear Differential Equations and their Applications, 44. Birkhäuser Boston, Inc., Boston, MA, 2001. doi: 10.1007/978-1-4612-0195-3.

[9]

F. Jiang, N. S. Trudinger and X.-P. Yang, On the Dirichlet Problem for Monge-Ampère type equations,, Calc. Var. Partial Differ. Equ., (): 00526. 

[10]

Y.-H. Kim and R. J. McCann, Continuity, curvature and the general covariance of optimal transportation, J. Eur. Math. Soc., 12 (2010), 1009-1040. doi: 10.4171/JEMS/221.

[11]

S. A. Kochengin and V. I. Oliker, Determination of reflector surfaces from near-field scattering data, Inverse Problems, 13 (1997), 363-373. doi: 10.1088/0266-5611/13/2/011.

[12]

A. Karakhanyan and X.-J. Wang, On the reflector shape design, J. Diff. Geom., 84 (2010), 561-610.

[13]

P.-L. Lions, N. S. Trudinger and J. Urbas, Neumann problem for equations of Monge-Ampère type, Comm. Pure Appl. Math., 39 (1986), 539-563. doi: 10.1002/cpa.3160390405.

[14]

G. Loeper, On the regularity of solutions of optimal transportation problems, Acta Math., 202 (2009), 241-283. doi: 10.1007/s11511-009-0037-8.

[15]

J.-K. Liu, Hölder regularity of optimal mappings in optimal transportation, Calc. Var. Partial Differ. Equ., 34 (2009), 435-451. doi: 10.1007/s00526-008-0190-5.

[16]

J.-K. Liu, Light reflection is nonlinear optimization, Calc. Var. Partial Differ. Equ., 46 (2013), 861-878. doi: 10.1007/s00526-012-0506-3.

[17]

J.-K. Liu, A class of nonlinear optimization problems with potentials, preprint (2012).

[18]

J.-K. Liu and N. S. Trudinger, On Pogorelov estimates for Monge-Ampère type equations, Discrete Contin. Dyn. Syst., 28, (2010), 1121-1135. doi: 10.3934/dcds.2010.28.1121.

[19]

J.-K. Liu and N. S. Trudinger, On classical solutions of near field reflection problems, preprint (2013).

[20]

J.-K. Liu, N. S. Trudinger and X. J. Wang, Interior $C^{2,\alpha}$ regularity for potential functions in optimal transportation, Comm. Partial Differential Equations, 35 (2010), 165-184. doi: 10.1080/03605300903236609.

[21]

X.-N. Ma, N. S. Trudinger and X.-J.Wang, Regularity of potential functions of the optimal transportation problem, Arch. Rat. Mech. Anal., 177 (2005), 151-183. doi: 10.1007/s00205-005-0362-9.

[22]

S. T. Rachev and L. Ruschendorff, "Mass Transportation Problems," Springer, 1998.

[23]

N. S. Trudinger, Recent developments in elliptic partial differential equations of Monge-Ampère type, International Congress of Mathematicians. Eur. Math. Soc., III (2006), 291-301.

[24]

N. S. Trudinger, On the prescribed Jacobian equation, Gakuto Intl. Series, Math. Sci. Appl. 20 (2008), Proc. Intl. Conf. for the 25th Anniversary of Viscosity Solutions, 243-255.

[25]

N. S. Trudinger, On the local theory of prescribed Jacobian equations, Conference in honor of 60th birthday of C.-S. Lin, Taipei, 2011, (https://maths.anu.edu.au/~neilt/RecentPapers.html).

[26]

N. S. Trudinger, On generated prescribed Jacobian equations, Oberwolfach Reports, 38 (2011), 32-36.

[27]

N. S. Trudinger, The local theory of prescribed Jacobian equations revisited,, (in preparation)., (). 

[28]

N. S. Trudinger and X.-J. Wang, The Monge-Ampère equation and its geometric applications, in "Handbook of Geometric Analysis," International Press (2008), 467-524.

[29]

N. S. Trudinger and X.-J. Wang, On convexity notions in optimal transportation, preprint (2008).

[30]

N. S. Trudinger and X.-J. Wang , On the second boundary value problem for Monge-Ampère type equations and optimal transportation, Ann. Scuola Norm. Sup. Pisa Cl. Sci., Series (5), 8 (2009), 143-174.

[31]

N. S. Trudinger and X.-J.Wang, On strict convexity and continuous differentiability of potential functions in optimal transportation, Arch. Rat. Mech.. Anal., 192 (2009), 403-418. doi: 10.1007/s00205-008-0147-z.

[32]

J. Urbas, On the second boundary value problem for equations of Monge-Ampère type, J. Reine Angew. Math., 487 (1997),115-124. doi: 10.1515/crll.1997.487.115.

[33]

J. Vetois, Continuity and injectivity of optimal maps, preprint (2011).

[34]

C. Villani, "Topics in Optimal Transportation," Graduate Studies in Mathematics, 58. American Mathematical Society, Providence, RI, 2003. xvi+370 pp. doi: 10.1007/b12016.

[35]

C. Villani, "Optimal Transportation, Old and New," Springer, 2008.

[1]

Włodzimierz M. Tulczyjew, Paweł Urbański. Regularity of generating families of functions. Journal of Geometric Mechanics, 2010, 2 (2) : 199-221. doi: 10.3934/jgm.2010.2.199

[2]

Bernard Dacorogna, Olivier Kneuss. Multiple Jacobian equations. Communications on Pure and Applied Analysis, 2014, 13 (5) : 1779-1787. doi: 10.3934/cpaa.2014.13.1779

[3]

Geng Chen, Yannan Shen. Existence and regularity of solutions in nonlinear wave equations. Discrete and Continuous Dynamical Systems, 2015, 35 (8) : 3327-3342. doi: 10.3934/dcds.2015.35.3327

[4]

Antonio Greco, Antonio Iannizzotto. Existence and convexity of solutions of the fractional heat equation. Communications on Pure and Applied Analysis, 2017, 16 (6) : 2201-2226. doi: 10.3934/cpaa.2017109

[5]

Xiuhong Chen, Zhihua Li. On optimality conditions and duality for non-differentiable interval-valued programming problems with the generalized (F, ρ)-convexity. Journal of Industrial and Management Optimization, 2018, 14 (3) : 895-912. doi: 10.3934/jimo.2017081

[6]

Peter Giesl, Sigurdur Freyr Hafstein, Stefan Suhr. Existence of complete Lyapunov functions with prescribed orbital derivative. Discrete and Continuous Dynamical Systems - B, 2022  doi: 10.3934/dcdsb.2022027

[7]

Kim Dang Phung. Carleman commutator approach in logarithmic convexity for parabolic equations. Mathematical Control and Related Fields, 2018, 8 (3&4) : 899-933. doi: 10.3934/mcrf.2018040

[8]

David L. Finn. Convexity of level curves for solutions to semilinear elliptic equations. Communications on Pure and Applied Analysis, 2008, 7 (6) : 1335-1343. doi: 10.3934/cpaa.2008.7.1335

[9]

Tuoc Phan, Grozdena Todorova, Borislav Yordanov. Existence uniqueness and regularity theory for elliptic equations with complex-valued potentials. Discrete and Continuous Dynamical Systems, 2021, 41 (3) : 1071-1099. doi: 10.3934/dcds.2020310

[10]

M. Petcu, Roger Temam, D. Wirosoetisno. Existence and regularity results for the primitive equations in two space dimensions. Communications on Pure and Applied Analysis, 2004, 3 (1) : 115-131. doi: 10.3934/cpaa.2004.3.115

[11]

Mounim El Ouardy, Youssef El Hadfi, Aziz Ifzarne. Existence and regularity results for a singular parabolic equations with degenerate coercivity. Discrete and Continuous Dynamical Systems - S, 2022, 15 (1) : 117-141. doi: 10.3934/dcdss.2021012

[12]

Hasib Khan, Cemil Tunc, Aziz Khan. Green function's properties and existence theorems for nonlinear singular-delay-fractional differential equations. Discrete and Continuous Dynamical Systems - S, 2020, 13 (9) : 2475-2487. doi: 10.3934/dcdss.2020139

[13]

Xavier Lamy, Petru Mironescu. Characterization of function spaces via low regularity mollifiers. Discrete and Continuous Dynamical Systems, 2015, 35 (12) : 6015-6030. doi: 10.3934/dcds.2015.35.6015

[14]

Qing Liu, Atsushi Nakayasu. Convexity preserving properties for Hamilton-Jacobi equations in geodesic spaces. Discrete and Continuous Dynamical Systems, 2019, 39 (1) : 157-183. doi: 10.3934/dcds.2019007

[15]

Juan Carlos Marrero, David Martín de Diego, Eduardo Martínez. Local convexity for second order differential equations on a Lie algebroid. Journal of Geometric Mechanics, 2021, 13 (3) : 477-499. doi: 10.3934/jgm.2021021

[16]

Joel Avrin. Global existence and regularity for the Lagrangian averaged Navier-Stokes equations with initial data in $H^{1//2}$. Communications on Pure and Applied Analysis, 2004, 3 (3) : 353-366. doi: 10.3934/cpaa.2004.3.353

[17]

Pablo Ochoa, Julio Alejo Ruiz. A study of comparison, existence and regularity of viscosity and weak solutions for quasilinear equations in the Heisenberg group. Communications on Pure and Applied Analysis, 2019, 18 (3) : 1091-1115. doi: 10.3934/cpaa.2019053

[18]

Yangrong Li, Jinyan Yin. Existence, regularity and approximation of global attractors for weakly dissipative p-Laplace equations. Discrete and Continuous Dynamical Systems - S, 2016, 9 (6) : 1939-1957. doi: 10.3934/dcdss.2016079

[19]

Tran Ngoc Thach, Devendra Kumar, Nguyen Hoang Luc, Nguyen Huy Tuan. Existence and regularity results for stochastic fractional pseudo-parabolic equations driven by white noise. Discrete and Continuous Dynamical Systems - S, 2022, 15 (2) : 481-499. doi: 10.3934/dcdss.2021118

[20]

Ai-Li Yang, Yu-Jiang Wu. Newton-MHSS methods for solving systems of nonlinear equations with complex symmetric Jacobian matrices. Numerical Algebra, Control and Optimization, 2012, 2 (4) : 839-853. doi: 10.3934/naco.2012.2.839

2020 Impact Factor: 1.392

Metrics

  • PDF downloads (112)
  • HTML views (0)
  • Cited by (21)

Other articles
by authors

[Back to Top]